Try it
Pharmacology · Toxicology: tricyclic antidepressants
Sample itemA 22-year-old woman who took amitriptyline tablets has a Glasgow Coma Scale score of 9, blood pressure 80/50 mmHg, dilated pupils and a QRS of 140 ms. Which treatment is first-line for the cardiac toxicity?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Intravenous sodium bicarbonate
Tricyclics block cardiac fast sodium channels, widening the QRS and causing hypotension and ventricular arrhythmias, as well as anticholinergic and alpha-blocking effects. Sodium bicarbonate raises serum sodium and pH, which reverses sodium channel blockade and narrows the QRS. Class III and class IA antiarrhythmics worsen conduction.
Option by option
A. Physostigmine
Physostigmine can cause seizures and asystole in tricyclic overdose.
B. Intravenous amiodarone
Amiodarone prolongs conduction and can worsen arrhythmia in this setting.
C. Intravenous sodium bicarbonate (correct)
Bicarbonate reverses sodium channel blockade and narrows the QRS.
D. Flumazenil
Flumazenil lowers seizure threshold and does not treat sodium channel toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?